Thunderstorm Wind, Caledonia
- When
- August 7, 5:15 PM EST
- Where
- Caledonia County, Sutton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.633, -72.033
A relatively strong westerly low-level flow interacted with a moderately unstable airmass across northern New York and northern Vermont on the afternoon of the 7th. The end result was scattered thunderstorms across the region, including a long-lived supercell structure that developed over Clinton county, New York and moved across Vermont into Caledonia county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A relatively strong westerly low-level flow interacted with a moderately unstable airmass across northern New York and northern Vermont on the afternoon of the 7th. The end result was scattered thunderstorms across the region, including a long-lived supercell structure that developed over Clinton county, New York and moved across Vermont into Caledonia county. This storm brought damaging winds, that knocked down trees in Sutton and West Burke.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 7, 4:20 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 520 PM EDT MON AUG 7 2006 .SHORT TERM /TONIGHT THROUGH THURSDAY/... MAIN CHALLENGE FOR THE NEXT FEW DAYS IS OCCURRING RIGHT NOW WITH SCTD SEVERE THUNDERSTORMS THAT WILL LAST INTO THE EVENING HOURS...MAINLY NRN PTN OF CWA. EXPECT RATHER LMTD COVERAGE SINCE MSTR DEPTH IS LMTD...LW LVL DIRECTIONAL CNVGC WILL BE SHORT-LIVED AND UPR TROF IS STILL LAGGING WELL BEHIND IN ONTARIO. BY MIDNIGHT...ALL WINDS WILL BECOME NNW AND SHOWERS WILL BE DIMINISHING ALL AREAS. COLD ADVECTION WILL DOMINATE THRU TUES. PARTIAL CLEARING MAY BE A LTL SLOW TO OCCUR ON TUES MRNG AND A DIURNAL INCREASE OF CLOUDINESS AND A FEW LIGHT SHOWERS ARE POSSIBLE OVER HIGHER TERRAIN DURING EARLY AFTN. TUES NGT WILL BE A CLEAR...CALM...RADIATIONAL NIGHT WITH CHILLY TEMPERATURES AND SOME LOCAL PATCHY FOG. WED SHOULD STILL BE PARTLY SUNNY WITH SOME GRADUAL WARMING ON WEDNESDAY AND BEFORE REINFORCING COLD FRONT DROPS SOUTHWARD INTO THE AREA BY EARLY THURSDAY WITH CHC OF SHOWERS AND THUNDERSTORMS. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... EXPECT SHOWERS TO CLEAR THURSDAY EVENING FOLLOWING A COLD FRONTAL PASSAGE. FRIDAY INTO SATURDAY THE AREA WILL BE UNDER INFLUENCE OF COLD CYCLONIC UPR FLOW AROUND WELL DVLPD UPR LOW IN THE CANADIAN MARITIMES. FORTUNATELY...WITH SFC HIGH PRESSURE BUILDING IN WELL ANTICIPATE SGNFT WRAP-AROUND MSTR WILL REMAIN MOSTLY IN MAINE. EXPECT CHILLY TEMPS ONLY IN THE 60S ON FRIDAY...A BIT BELOW GUIDANCE. WITH SFC HIGH OVERHEAD...SUNDAY WILL BE SUNNY AND MILD. THERE IS SOME RISK THAT NEXT COLD FRONT FROM THE GREAT LAKES WILL BE CLOSE ENOUGH FOR CHC SHOWERS AND THUNDERSTORMS BY MONDAY AFTN. GUIDANCE CONSISTENT FROM RUN-TO-RUN AND BETWEEN GFS AND EUROPEAN MODELS. && .AVIATION... CONVECTIVE THREAT INTO EARLY TNGT...SEEMS TO BE INITIALLY WELL FOCUSED CLOSE TO THE CANADIAN BRDR...BUT WILL SLIDE ESEWRD ACROSS ALL OF NRN VT. AFTER THE LOCALLY SEVERE THUNDERSTORMS...GOOD GRADIENT OF COLD ADVECTION DVLPS BY EARLY TNGT AND ONLY SCT TO BKN STRATOCU EXPECTED UNTIL AFTER MIDNIGHT...THEN MORE WIDESPREAD BKN TO OVC STRATOCU POSSIBLE LATE TNGT AND INTO EARLY TUES AM AS UPR TROF FINALLY MOVES THRU THE AREA AND OROGRAPHIC LIFT PERSISTS ON NLY FLOW. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SHORT TERM...REB LONG TERM...REB AVIATION...REB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 519 AM EDT MON AUG 7 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-080930- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 519 AM EDT MON AUG 7 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT MOVES ACROSS THE REGION. THE PRIMARY SEVERE WEATHER THREAT WILL BE STRONG AND DAMAGING WINDS IN EXCESS OF 50 MPH...BUT LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 319 PM EDT MON AUG 7 2006 VTZ001-005-006-017-072015- GRAND ISLE-LAMOILLE-EASTERN CHITTENDEN-WESTERN CHITTENDEN- INCLUDING...BURLINGTON...ESSEX JUNCTION...MORRISVILLE...SOUTH BURLINGTON AND WINOOSKI 319 PM EDT MON AUG 7 2006 AT 312 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER COLCHESTER POINT...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR COLCHESTER...ESSEX CENTER BY 330 PM... NEAR JERICHO BY 340 PM...NEAR UNDERHILL STATE PARK BY 400 PM AND NEAR JOHNSON BY 410 PM. HEAVY DOWNPOURS AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS THUNDERSTORM. IF OUTSIDE...SEEK SHELTER UNTIL THE STORMS HAVE PASSED. LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 332 PM EDT MON AUG 7 2006 NYZ028-031-VTZ001-002-016-072030- GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON- INCLUDING...ST. ALBANS AND SWANTON 332 PM EDT MON AUG 7 2006 AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 9 MILES WEST OF SCIOTA...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CHAZY BY 350 PM...NEAR ISLE LA MOTTE... ROUSES POINT BY 400 PM...NEAR SOUTH ALBURGH...ALBURGH BY 410 PM... NEAR HIGHGATE SPRINGS...SWANTON BY 420 PM AND NEAR HIGHGATE FALLS BY 430 PM. SMALL HAIL...BRIEF HEAVY RAINFALL...AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS THROUGH 430 PM ACROSS CLINTON COUNTY NEW YORK...AND GRAND ISLE...AND FRANKLIN COUNTY VERMONT. BANACOS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 437 PM EDT MON AUG 7 2006 NYZ026-029-087-072130- NORTHERN ST. LAWRENCE-SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- INCLUDING...CANTON AND POTSDAM 437 PM EDT MON AUG 7 2006 AT 430 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LISBON...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR MORLEY...CANTON BY 450 PM...NEAR WEST POTSDAM...6 MILES SOUTH OF MADRID BY 500 PM...NEAR POTSDAM...6 MILES SOUTH OF NORWOOD BY 510 PM...7 MILES NORTH OF COLTON BY 520 PM...6 MILES WEST OF HOPKINTON AND 7 MILES SOUTH OF STOCKHOLM CENTER BY 530 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. LAHIFF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 447 PM EDT MON AUG 7 2006 NYZ026>031-034-035-087-VTZ001>012-016>019-080300- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH... STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA... LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM... GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT... ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY... MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH... RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS... RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD... KILLINGTON 447 PM EDT MON AUG 7 2006 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR VERMONT AND NORTHERN NEW YORK UNTIL 11 PM EDT... AS OF 445 PM...SEVERE THUNDERSTORMS HAVE ALREADY AFFECTED PORTIONS OF THE NORTHERN CHAMPLAIN VALLEY WITH LARGE HAIL AND DAMAGING WINDS. A SURFACE COLD FRONT IN COMBINATION WITH A DISTURBANCE IN THE JET STREAM WINDS ALOFT AND A WARM AND UNSTABLE AIRMASS WILL CONTINUE THE THREAT OF DEVELOPING STRONG TO SEVERE THUNDERSTORMS THROUGH 11 PM. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND ISOLATED LARGE HAIL WITH THE STRONGER STORMS...WITH DANGEROUS CLOUD TO GROUND LIGHTNING AS WELL. AT FIRST SIGNS OF THUNDERSTORMS... SEEK SAFE SHELTER IMMEDIATELY UNTIL THE STORMS HAVE PASSED. PLEASE REPORT HAIL OR DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL-FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. PLEASE STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BURLINGTON FOR FURTHER UPDATES ON THIS WEATHER SITUATION. SLW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
453 PM EDT MON AUG 07 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG 1 S CHAZY 44.87N 73.43W
08/07/2006 CLINTON NY POST OFFICE
TREES DOWN SOUTH OF TOWN CENTER
0350 PM TSTM WND DMG 2 W CHAZY 44.88N 73.47W
08/07/2006 CLINTON NY COUNTY OFFICIAL
TREES AND POWERLINES DOWN ON MINOR FARM ROAD WEST OF
INTERSTATE 87.
0350 PM HAIL CHAZY 44.88N 73.43W
08/07/2006 E0.88 INCH CLINTON NY POST OFFICE
NICKEL SIZE HAIL REPORTED
0400 PM TSTM WND DMG ISLE LA MOTTE 44.87N 73.33W
08/07/2006 GRAND ISLE VT LAW ENFORCEMENT
TREES DOWN
&&
SLWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 527 PM EDT MON AUG 7 2006 NYZ027-028-030-031-VTZ001-002-072230- GRAND ISLE-WESTERN FRANKLIN-NORTHERN FRANKLIN-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- INCLUDING...ALBURGH...ALBURGH CENTER...ALBURGH DUNES STATE PARK... ALBURGH SPRINGS...ALTONA...BRAINARDSVILLE...BURKE...CANNON CORNERS... CHAMPLAIN...CHATEAUGAY...CHAZY...CHAZY LANDING...CHURUBUSCO... EARLVILLE...EAST ALBURGH...ELLENBURG...ELLENBURG CENTER...ELLENBURG DEPOT...EXIT 41 I87...EXIT 42 I87...EXIT 43 I87...HARRIGAN...IRONA... ISLE LA MOTTE...MOOERS...MOOERS FORKS...NORTH BURKE...NORTH HERO STATE PARK...ROUSES POINT...SCIOTA...SOUTH ALBURGH AND WEST SWANTON 527 PM EDT MON AUG 7 2006 AT 518 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES NORTHWEST OF BRAINARDSVILLE...MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR CHURUBUSCO BY 540 PM...NEAR ELLENBURG DEPOT BY 550 PM...NEAR SCIOTA BY 610 PM...NEAR ROUSES POINT...CHAZY BY 620 PM AND NEAR ALBURGH BY 630 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1100 PM. THIS THUNDERSTORM IS PRODUCING FREQUENT DEADLY LIGHTNING. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. LAHIFF
The Burlington radar (KCXX), 91 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531583.